Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 33, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2010, 12:10 PM MDT for Carbon County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2010, 12:10 PM MDT (18:10 UTC)
- Expired
- Aug 4, 2010, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Carbon County, UT
The radar
The Grand Junction radar (KGJX), 166 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 868 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
896
WGUS55 KSLC 041810
FFWSLC
UTC007-042115-
/O.NEW.KSLC.FF.W.0033.100804T1810Z-100804T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 PM MDT WED AUG 4 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN CARBON COUNTY IN UTAH...
* UNTIL 315 PM MDT
* AT 1202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING ACROSS THE
DESOLATION CANYON...FLAT CANYON...STEER RIDGE CANYON AND SNAP CANYON
DRAINAGES THROUGH THEIR TERMINATION IN THE GREEN RIVER.
* RADAR ESTIMATES OF 2 TO 3 INCHES AN HOUR HAVE OCCURRED OVER THESE
DRAINAGES IN THE LAST 30 MINUTES. FLASH FLOODING IS LIKELY IN THESE
AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3958 11001 3949 11000 3948 11001 3948 11011
3965 11010 3965 10998 3963 10998
$$
CRK1 follow-up statement
257
WGUS75 KSLC 042118
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 PM MDT WED AUG 4 2010
UTC007-042127-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-100804T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-
318 PM MDT WED AUG 4 2010
...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN CARBON
COUNTY...
THUNDERSTORM ACTIVITY OVER DESOLATION...FLAT...AND STEER CANYONS HAS
DIMINISHED. AS A RESULT...THE FLASH FLOOD WARNING FOR
SOUTHEASTERN CARBON HAS BEEN ALLOWED TO EXPIRE.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3958 11001 3949 11000 3948 11001 3948 11011
3965 11010 3965 10998 3963 10998
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:31 AM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 4, 10:31 AM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1031 AM MDT WED AUG 4 2010
.SYNOPSIS...A MOIST AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA
TODAY...PARTICULARLY ACROSS EASTERN AND SOUTHERN UTAH. DRYING
WILL BE THE TREND ACROSS THE REGION BEGINNING FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK AS SOUTHERLY FLOW INCREASES
AHEAD OF A WEST COAST TROUGH.
&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE BEEN ACTIVE ACROSS
THE NORTHERN HALF OF THE CWA THIS MORNING AS A SHORTWAVE MOVES
WEST TO EAST ACROSS THE AREA. THESE CELLS HAVE BEEN MOVING FASTER
THAN MOST STORMS OVER THE PAST WEEK...AS SOUTHWESTERLY FLOW HAS
INCREASED ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE AREA. IN
THE SOUTHEASTERN PARTS OF THE CWA...FLOW WILL REMAIN RELATIVELY
WEAK THROUGH MUCH OF TODAY. COMBINED WITH A MOIST AIRMASS THAT
REFUSES TO DRY OUT...FLASH FLOODING WILL ONCE AGAIN BE A MAJOR
CONCERN IN THE EASTERN HALF OF THE FORECAST AREA.
THE MAIN QUESTION FOR TODAY IS HOW MUCH SUBSIDENCE WILL OCCUR
BEHIND THE SHORTWAVE MOVING ACROSS THE NORTH. SUSPECT THAT WE HAVE
ALREADY SEEN THE BEST COVERAGE FOR TODAY IN PARTS OF NORTHWEST
UTAH...BUT SREF INSTABILITY PARAMETERS INDICATE THAT THE
NORTHEASTERN PART OF THE CWA COULD REMAIN QUITE ACTIVE THROUGH
THIS AFTERNOON. ANY CELLS THAT DO FORM IN THE WESTERN AND
NORTHWESTERN PARTS OF THE FORECAST ARE LIKELY TO BE QUITE
WINDY...WITH DOWNDRAFT CAPE VALUES EXCEEDING 1000 J/KG. NORTHERN
UTAH IS ALSO THE ONLY LOCATION WITH ANY APPRECIABLE SHEAR...WITH
EFFECTIVE SHEAR GENERALLY AROUND 30 KNOTS...BUT CELLS HAVE DONE
QUITE WELL THE LAST FEW DAYS IN THE LOW SHEAR ENVIRONMENT...SO
CERTAINLY CANNOT RULE OUT WELL ORGANIZED STORMS ACROSS ANY PART OF
THE CWA FOR TODAY.
THE CURRENT FORECAST LOOKS GOOD AND NO UPDATES ARE ANTICIPATED FOR
THIS MORNING.
&&
.AVIATION...THERE IS A 30 PERCENT CHANCE OF THUNDERSTORMS
IMPACTING THE TERMINAL THROUGH TODAY...WITH GUSTY ERRATIC WINDS
LIKELY TO ACCOMPANY ANY STORMS. OTHERWISE...SURFACE WINDS ARE
EXPECTED TO REMAIN SOUTHERLY THROUGH TODAY...BUT THERE IS A CHANCE
THAT A LAKE BREEZE COULD SWITCH WINDS TO THE NORTHWEST BETWEEN 21Z
AND 00Z.
&&
.FIRE WEATHER...WETTING RAINS WILL ACCOMPANY THUNDERSTORMS AGAIN
TODAY...ESPECIALLY THOSE EAST OF THE INTERSTATE 15 CORRIDOR. A
DRYING TREND ACROSS THE FAR NORTHWESTERN CORNER OF THE DISTRICT
SHOULD SUPPRESS CONVECTIVE DEVELOPMENT THIS AFTERNOON...BUT AREAL
COVERAGE AS A WHOLE ACROSS THE STATE WILL REMAIN SCATTERED. BIGGER
NEWS FROM THE FIRE WEATHER STANDPOINT REVOLVES AROUND AN ANTICIPATED
PATTERN CHANGE FROM WEST TO EAST THIS WEEKEND THROUGH EARLY NEXT
WEEK. SOUTH WINDS AND SUBSTANTIAL DRYING WILL BRING THE FIRST THREAT
OF RFW CONDITIONS TO THE NORTHWEST DESERT SATURDAY. THESE DRYING AND
BREEZY CONDITIONS WILL LIKELY SPREAD ACROSS ALL WESTERN VALLEYS BY
EARLY NEXT WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ009>014-019>021-517-518.
WY...NONE.
&&
SCHOENING/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Aug 4, 3:45 AM MDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 AM MDT WED AUG 4 2010 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 345 AM MDT WED AUG 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AIRMASS HAS RETURNED NORTH ACROSS THE STATE OF UTAH. THE DEEPEST MOISTURE RESIDES ACROSS EASTERN...CENTRAL AND SOUTHERN UTAH WHERE FLASH FLOODING IS THE MAIN CONCERN. SLOT CANYONS...SMALL STREAMS..AND NORMALLY DRY WASHES MAY BE PARTICULARLY HAZARDOUS LOCATIONS TODAY. LOCALLY HEAVY RAINFALL MAY OCCUR AS FAR NORTH AS UTAH COUNTY AND THE SALT LAKE METRO AREA...WHICH COULD LEAD TO URBAN AND SMALL STREAM FLOODING THIS AFTERNOON. OTHER THREATS FROM THESE STORMS INCLUDE LIGHTNING...WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME DRYING IS EXPECTED ACROSS WESTERN UTAH THURSDAY...THOUGH MUCH OF THE REGION WILL REMAIN MOIST WITH A CONTINUED THREAT OF LOCALLY HEAVY RAINFALL. A DRIER AIRMASS IS EXPECTED FRIDAY THROUGH NEXT WEEKEND. THERE IS AN INCREASING THREAT OF CRITICAL FIRE WEATHER CONDITIONS ESPECIALLY ACROSS WESTERN UTAH BEGINNING SATURDAY AND BECOMING MORE LIKELY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 4, 10:49 AM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1049 AM MDT WED AUG 4 2010
UTZ010-012-041730-
CASTLE COUNTRY UT-WASATCH PLATEAU/BOOK CLIFFS UT-
1049 AM MDT WED AUG 4 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN DUCHESNE...
WESTERN CARBON...EXTREME SOUTHEASTERN UTAH AND EXTREME NORTHWESTERN
EMERY COUNTIES UNTIL 1130 AM MDT...
AT 1046 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF PRICE...MOVING NORTHEAST AT 30
MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.
* LOCATIONS IMPACTED INCLUDE...
COAL CITY...
PRICE...
HELPER... CASTLE GATE AND KENILWORTH...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3946 11107 3947 11113 3959 11125 3987 11087
3965 11066
TIME...MOT...LOC 1649Z 231DEG 26KT 3958 11108
CRKSpecial weather statement, Aug 4, 11:27 AM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1127 AM MDT WED AUG 4 2010 UTZ010-012-041815- CASTLE COUNTRY UT-WASATCH PLATEAU/BOOK CLIFFS UT- 1127 AM MDT WED AUG 4 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WASATCH... EXTREME SOUTHWESTERN DUCHESNE...WESTERN CARBON AND EXTREME SOUTHEASTERN UTAH COUNTIES UNTIL 1215 PM MDT... AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF PRICE...MOVING NORTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR CLEAR CREEK MOVING TO THE NORTHWEST AT 10 MPH. PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... COAL CITY... PRICE... HELPER... KENILWORTH AND CASTLE GATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3992 11094 3966 11063 3947 11101 3968 11119 TIME...MOT...LOC 1727Z 233DEG 11KT 3960 11098 CRK
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:43 PM MDT | Special Weather Statement | SLC | Kane | 47 min |
| Aug 3, 7:04 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 41 min |
| Aug 3, 7:19 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 6 hr |
| Aug 3, 7:45 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 45 min |
| Aug 3, 9:03 PM MDT | Areal Flood Advisory | SLC | Beaver | 57 min |
| Aug 4, 3:45 AM MDT | Flash Flood Watch | SLC | 18 hr | |
| Aug 4, 10:49 AM MDT | Special Weather Statement | SLC | Carbon | 41 min |
| Aug 4, 11:24 AM MDT | Areal Flood Advisory | SLC | Carbon, Emery | 3 hr |
| Aug 4, 11:27 AM MDT | Special Weather Statement | SLC | Carbon | 48 min |
| Aug 4, 12:39 PM MDT | Flash Flood Warning | SLC | Emery, Sevier, Wayne | 3 hr |
| Aug 4, 12:44 PM MDT | Special Weather Statement | SLC | Davis | 46 min |
| Aug 4, 12:46 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 24 min |
| Aug 4, 1:05 PM MDT | Special Weather Statement | SLC | Salt Lake | 40 min |
| Aug 4, 1:10 PM MDT | Special Weather Statement | SLC | Sevier | 50 min |
| Aug 4, 1:21 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake | 39 min |
| Aug 4, 1:35 PM MDT | Special Weather Statement | SLC | Garfield | 25 min |
| Aug 4, 1:39 PM MDT | Special Weather Statement | SLC | Garfield | 21 min |
| Aug 4, 1:48 PM MDT | Special Weather Statement | SLC | Duchesne | 27 min |
| Aug 4, 1:51 PM MDT | Special Weather Statement | SLC | Carbon | 39 min |
| Aug 4, 2:04 PM MDT | Special Weather Statement | SLC | Garfield | 41 min |
| Aug 4, 2:05 PM MDT | Special Weather Statement | SLC | Wasatch | 25 min |
| Aug 4, 2:09 PM MDT | Special Weather Statement | SLC | Sanpete | 51 min |
| Aug 4, 2:13 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 32 min |
| Aug 4, 2:15 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Aug 4, 2:19 PM MDT | Special Weather Statement | SLC | Rich | 26 min |
| Aug 4, 2:20 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 40 min |
| Aug 4, 2:22 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 38 min |
| Aug 4, 2:29 PM MDT | Special Weather Statement | SLC | Carbon | 46 min |
| Aug 4, 2:40 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah, Wasatch | 50 min |
| Aug 4, 2:48 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Aug 4, 2:52 PM MDT | Special Weather Statement | SLC | Sanpete | 38 min |
| Aug 4, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 62 min |
| Aug 4, 3:06 PM MDT | Special Weather Statement | SLC | 39 min | |
| Aug 4, 3:08 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 112 min |
| Aug 4, 3:11 PM MDT | Special Weather Statement | SLC | Tooele | 34 min |
| Aug 4, 3:15 PM MDT | Severe Thunderstorm Warning | SLC | Carbon | 19 min |
| Aug 4, 3:30 PM MDT | Special Weather Statement | SLC | Wasatch | 30 min |
| Aug 4, 3:40 PM MDT | Special Weather Statement | SLC | Emery | 50 min |
| Aug 4, 3:43 PM MDT | Special Weather Statement | SLC | Sevier | 47 min |
| Aug 4, 3:54 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 51 min |
| Aug 4, 3:56 PM MDT | Special Weather Statement | SLC | Summit, Wasatch | 34 min |
| Aug 4, 4:05 PM MDT | Special Weather Statement | SLC | Utah | 25 min |
| Aug 4, 4:40 PM MDT | Special Weather Statement | SLC | Emery | 50 min |
| Aug 4, 5:15 PM MDT | Special Weather Statement | SLC | Garfield | 45 min |
| Aug 4, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 35 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.